Osteonecrosis of the Jaw after a Single Bisphosphonate Infusion in a Patient with Metastatic Renal Cancer Treated with Sunitinib
ABSTRACT Osteonecrosis of the jaw (ONJ) is recognised as an important adverse effect of intravenous bisphosphonates. Recent reports have suggested that antiangiogenic agents may promote the development of this condition.
We report a case of ONJ occurring within days after the first infusion of zoledronic acid in a patient being treated with sunitinib for metastatic renal cancer. No dental procedure contributed to the occurrence of ONJ. The patient had previously experienced oral mucositis caused by sunitinib. ONJ improved with conventional oral hygiene measures, zoledronic acid discontinuation, and hyperbaric oxygen treatment.
Sunitinib-induced mucosal injury and inhibition of angiogenic signalling pathways, also involved in bone repair and remodelling, may have precipitated the phenomenon. A possible synergistic effect may need to be increasingly addressed in the clinical setting since the concomitant use of sunitinib with bisphosphonates is becoming common.
- SourceAvailable from: Markus Troeltzsch[Show abstract] [Hide abstract]
ABSTRACT: Patients undergoing cancer chemotherapy are living longer and with better quality of life, and they require dental care both during and after their treatments. Bisphosphonates have been associated with drug-related osteonecrosis of the jaw (ONJ) since the discoveries of Marx in 2003 and Ruggiero and Woo in 2008. Recent literature has indicated a similar association with nonbisphosphonate drugs used in cancer therapy. Denosumab, an osteoclast inhibitor with applications in orthopedics and oncology, causes ONJ at a rate comparable to that for intravenously administered bisphosphonates. Case reports and drug agency records have indicated a correlation between ONJ and the neoangiogenesis inhibitors bevacizumab and sunitinib, which are used to treat many common cancers. The pharmacologic mechanisms of these 3 drugs appear distinct, yet a common effect on bone metabolism may occur in susceptible hosts. This review explores the mechanisms of these drugs that could lead to ONJ, according to current scientific understanding. The American Academy of Oral and Maxillofacial Surgeons has provided detailed recommendations for the management of bisphosphonate-related ONJ, which we suggest should also be applied in the management of patients with exposure to denosumab, bevacizumab and sunitinib.Journal (Canadian Dental Association) 01/2012; 78:c85. · 0.60 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: A 58-year-old woman presented to the Oral and Maxillofacial Surgery Clinic experiencing severe limited mouth opening and exposed bone in the socket of the right mandibular third molar 8 months following the extraction of the tooth. The patient had been treated during the year before her presentation with sunitinib, an antiangiogenic drug, for renal cell carcinoma. The clinical, radiographic, and histologic picture of a chronic nonhealing extraction socket was consistent with osteonecrosis of the jaw (ONJ), although she had never been treated with bisphosphonates or corticosteroids. The treatment with sunitinib was discontinued and the patient was treated with antibiotics and physiotherapy for 12 weeks with complete recovery. Sunitinib may cause osteonecrosis of the jaw after oral surgical interventions with no previous exposure to bisphosphonates. The pathogenesis may be related to its antiangiogenic mechanism and impaired wound healing. Full recovery may require long-term cessation of the insulting drug combined with prolonged antibiotic treatment.03/2012; 113(3):e1-3. DOI:10.1016/j.tripleo.2011.06.023
- European journal of cancer (Oxford, England: 1990) 06/2012; 48(16):3123-5. DOI:10.1016/j.ejca.2012.05.013 · 4.82 Impact Factor